Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 13, NWS Midland/Odessa, TX

February 27, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 27, 2008, 3:52 AM MST for Eddy County, New Mexico. It took effect at Feb 28, 2008, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2008, 3:52 AM MST (10:52 UTC)
In effect from
Feb 28, 2008, 11:00 AM MST
Expired
Feb 28, 2008, 3:09 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 271052
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CST WED FEB 27 2008

...STRONG WIND POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THURSDAY 
AFTERNOON...

.AN APPROACHING UPPER TROUGH WILL PRODUCE A MOUNTAIN WAVE COUPLET 
ACROSS THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON.  THIS WAVE MAY 
RESULT IN SOUTHWEST WINDS INCREASING ABOVE HIGH WIND CRITERIA DURING 
THE AFTERNOON... BUT FALLING DURING THE EVENING AS THE WAVE WEAKENS.

NMZ027-TXZ258-272330-
/O.NEW.KMAF.HW.A.0013.080228T1800Z-080229T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
352 AM MST WED FEB 27 2008

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH FOR THE GUADALUPE MOUNTAINS... WHICH IS IN EFFECT FROM 
THURSDAY MORNING THROUGH THURSDAY AFTERNOON. 

ON THURSDAY SOUTHWEST WINDS MAY INCREASE TO 35 TO 45 MPH WITH
GUSTS OVER 60 MPH ACROSS THE GUADALUPE MOUNTAINS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
3 follow-up statements
000 
WWUS74 KMAF 272046
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CST WED FEB 27 2008

...STRONG WIND POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THURSDAY
AFTERNOON...

.STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON
THURSDAY AS AN UPPER LEVEL TROUGH SWINGS THROUGH THE AREA. EXPECT
FOR THE STRONG SOUTHWESTERLY WINDS TO PEAK DURING THE AFTERNOON
HOURS. THEY WILL THEN BEGIN TO DIMINISH INTO THE EVENING AND
OVERNIGHT HOURS AS THE TROUGH MOVES OUT OF THE AREA.

NMZ027-TXZ258-280500-
/O.CON.KMAF.HW.A.0013.080228T1800Z-080229T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
146 PM MST WED FEB 27 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

ON THURSDAY SOUTHWEST WINDS MAY INCREASE TO 30 TO 40 MPH WITH
GUSTS TO NEAR 60 MPH ACROSS THE GUADALUPE MOUNTAINS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

13
000 
WWUS74 KMAF 280436
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CST WED FEB 27 2008

...STRONG WIND POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THURSDAY
AFTERNOON...

.STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON
THURSDAY AS AN UPPER LEVEL TROUGH SWINGS THROUGH THE AREA. EXPECT
FOR THE STRONG SOUTHWESTERLY WINDS TO PEAK DURING THE AFTERNOON
HOURS. THEY WILL THEN BEGIN TO DIMINISH INTO THE EVENING AND
OVERNIGHT HOURS AS THE TROUGH MOVES OUT OF THE AREA.

NMZ027-TXZ258-281200-
/O.CON.KMAF.HW.A.0013.080228T1800Z-080229T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
936 PM MST WED FEB 27 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. 

ON THURSDAY SOUTHWEST WINDS MAY INCREASE TO 30 TO 40 MPH WITH
GUSTS TO NEAR 60 MPH ACROSS THE GUADALUPE MOUNTAINS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
000 
WWUS74 KMAF 281009
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST THU FEB 28 2008

...HIGH WIND WATCH FOR GUADALUPE MOUNTAINS CANCELLED...

.SOUTHWEST WINDS ACROSS THE GUADALUPE MOUNTAINS ARE NOT
EXPECTED TO BE AS STRONG TODAY AS PREVIOUSLY THOUGHT.  THEREFORE
THE HIGH WIND WATCH HAS BEEN CANCELLED.

NMZ027-TXZ258-281115-
/O.CAN.KMAF.HW.A.0013.080228T1800Z-080229T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
309 AM MST THU FEB 28 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

CURRENT FORECAST AND OBSERVATIONS POINT TO WIND SPEEDS TODAY 
ACROSS THE GUADALUPE MOUNTAINS THAT WILL NOT REACH WARNING CRITERIA.
THEREFORE THE WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 27, 3:14 AM MST, 38 minutes earlier.

Area forecast discussion, Feb 27, 3:14 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CST WED FEB 27 2008

.DISCUSSION...
UPPER LEVEL TROUGH OVER THE EASTERN U.S. CONTINUING TO MOVE
EASTWARD AND LEAVING THE AREA IN NW FLOW. SURFACE HIGH HAS MOVED
INTO SOUTH TEXAS...LEADING TO SW SURFACE WINDS. THESE DOWN SLOPING
WINDS WILL HELP TO TO BRING TEMPS UP TODAY AND TOMORROW. NOT MUCH
OF ANY CLOUD COVER TO BE SEEN AREAWIDE. DRY AIR WILL THEREFORE
CONTINUE TO STAY IN PLACE ACROSS THE AREA AND AS THE WINDS BEGIN
INCREASING... FIRE DANGER WILL BE ON THE RISE AGAIN. THE
DISCUSSION BELOW GOES INTO MORE DETAIL ON FIRE WEATHER CONCERN.
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON FRIDAY AS A
UPPER LEVEL TROUGH TRAVERSES ACROSS THE COUNTRY. MODELS NOT DOING
A GREAT JOB IN THE AGREEMENT DEPARTMENT OF THE EVOLUTION OF THIS
FEATURE. IMPACTS OF WIDELY VARYING OUTCOMES IN TERMS OF
PRECIPITATION ARE POSSIBLE DEPENDING ON WHETHER TRUE CUTOFF LOW
DEVELOPS...OR JUST A WEAK WAVE MOVES THROUGH. REGARDLESS OF THE
OUTCOME...TEMPERATURES SHOULD DROP OFF ABOUT 10 DEGREES THE
PASSAGE OF THE FRONT. POST FRONTAL SURFACE WINDS WILL BRING
DEWPOINTS UP IN EASTERN AREAS WITH A MODERATELY SHARP NORTH/SOUTH
GRADIENT RANGING FROM LOW 40S TO MID 20S. STILL NOT BITING ON THE
PRECIP THAT THE ECMWF WANTS OVER WEST TEXAS. THE SPEED OF THE
TROUGH WONT KEEP MOIST SE FLOW IN PLACE VERY LONG AS SW WINDS
TAKE OVER QUICKLY...WHICH MEANS THE LITTLE MOISTURE THAT MAKES IT
AS FAR AS WEST TEXAS WILL GET SHOVED BACK EASTWARD. THEN BACK
AGAIN TO THE SAME TUNE OF WARM AND DRY. UPPER LEVEL PATTERN WILL
THEN BECOME HIGHLY AMPLIFIED AND A STRONGER COLD FRONT WILL PUSH
THROUGH THE AREA MONDAY. THE PASSAGE OF EACH COLD FRONT WILL ONLY
BE TEMPORARY FIXES FOR FIRE WEATHER CONCERNS. SEEM TO BE IN A
PATTERN OF ABOVE AVERAGE TEMPS AND BELOW AVERAGE PRECIP.

&&

.FIRE WEATHER...
VERY DRY CONDITIONS EXPECTED THIS AFTERNOON AND AGAIN THURSDAY
AFTERNOON WITH MINIMUM RH OF 15 PERCENT OR LESS FOR ALL OF
SOUTHEASTERN NEW MEXICO AND MOST OF WEST TEXAS. A FEW LOCATIONS
MAY BRIEFLY BECOME WINDY DURING MIDDAY... BUT 20 FT WIND SPEEDS
DURING THE DRIEST PART OF THE DAY SHOULD STAY BELOW 20 MPH.
HOWEVER THURSDAY AFTERNOON SHOULD BE WINDIER ACROSS THE GUADALUPE
MOUNTAINS... AND WHEN COUPLED WITH RH OF 10 PERCENT OR LESS WILL
CREATE POTENTIAL FOR RAPID FIRE GROWTH AND SPREAD. THIS STRONG
WIND MAY SPREAD ACROSS NORTHERN CULBERSON COUNTY. HAVE EXPANDED
THE FIRE WEATHER WATCH FOR THURSDAY AFTERNOON TO INCLUDE THE HWY
54/VAN HORN REGION IN ADDITION TO THE GUADALUPE MOUNTAINS. A COLD
FRONT FRIDAY SHOULD RESULT IN IMPROVED FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  40  76  46  /   0   0   0   0
CARLSBAD NM                70  38  80  39  /   0   0   0   0
DRYDEN TX                  69  41  72  49  /   0   0   0   0
FORT STOCKTON TX           75  46  83  48  /   0   0   0   0
GUADALUPE PASS TX          62  40  74  42  /   0   0   0   0
HOBBS NM                   69  37  77  38  /   0   0   0   0
MARFA TX                   64  32  76  39  /   0   0   0   0
MIDLAND INTL AIRPORT TX    68  36  76  42  /   0   0   0   0
ODESSA TX                  68  41  76  46  /   0   0   0   0
WINK TX                    74  38  84  44  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 12 PM CST /11 AM MST/ TO 6 PM CST /5 PM
     MST/ THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

77/72
Hazardous weather outlook, Feb 26, 12:47 PM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CST TUE FEB 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
147 PM CST TUE FEB 26 2008 /1247 PM MST TUE FEB 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW RELATIVE HUMIDITIES AND INCREASED WINDS WILL RESULT IN
ELEVATED FIRE WEATHER CONCERNS WEDNESDAY AFTERNOON AND THURSDAY
ACROSS SOUTHEASTERN NEW MEXICO AND MOST OF WEST TEXAS. A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FOR THE GUADALUPE
MOUNTAINS...DUE TO EXPECTED DRY CONDITIONS AND WINDS OF 30 TO 40
MPH WITH GUSTS OF 55 MPH. FIRE WEATHER CONCERNS WILL ALSO BE
ELEVATED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:08 PM MSTRed Flag WarningMAF27 hr
Feb 27, 2:08 PM MSTFire Weather WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more16 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.